blood and levophed in same line?

  1. 0
    recently i had a pt that bleed out an estimated 1000ml of blood after pulling a jp on the floor had no pulse coded her back and sent her to me with a pressure of 50/30. i started an iv and a bolus and levophed as i went down for blood, yes licensed personnel have to get blood at our hospital. when i came back IV was gone. pt started having SVT occasionally but we eventually got an iv and started the levophed. as we cont to attempt to get another line it wasnt going to happen so i called the md and he said ok we can run it in the same line ill be down there to see what we can do about a cent line.

    so i did and it worked. pt did great with both levophed and blood in the same line. so i was wondering what is the exact reasoning for wanting to run these drugs with anything else like i was taught when it apparently works fine.

    Get the hottest topics every week!

    Subscribe to our free Nursing Insights newsletter.

  2. 14 Comments...

  3. 0
    Our standard concentration of Levo is mixed in D5W. You NEVER run blood with any dextrose solution due to hemolysis. That's the rationale.
  4. 1
    all I have to say is, holy moly you had a handfull!
    cwhitebn likes this.
  5. 0
    In an emergency, sometimes you have to do what you have to do. You got lucky.

    Edit: Hold on. Wait a minute. Bled a liter of 'fresh blood'? from a Jackson-Pratt drain? I have a feeling there's more to this story.
  6. 3
    Quote from detroitdano
    Our standard concentration of Levo is mixed in D5W. You NEVER run blood with any dextrose solution due to hemolysis. That's the rationale.
    Levo is compatible with Normal Saline so its not a fool proof rationale. Actually, in my hospital the SICU (where I work) usually puts everything in NS (as long as there isn't a contraindication), while the MICU tends to put everything in D5W. its just culture.

    If you're using a peripheral line and the patient is "coding" i'm guessing that you're running the blood very fast either on a pump or pressure bag. The faster you're running something the greater the potential for the line to extravasate. If that happens with Levo, you might end up with a huge problem. Also, if your infusing through a Y site and Levo was your main line, when you initially start to run the blood very fast you'll be bolusing about 4 inches of Levo into the patient which is bad news if all the patient needed was 5cc/hr of 20/500. In a calm situation you and others might be able to think this through, but in an emergency, that leaves a lot of room for error. I mean if I read your post correctly the original IV site had extravasated by the time you came back with the blood right?

    Also,.. you should never run blood with anything. What if the patient had an infusion reaction to the blood. You would have to stop the blood and flush the line. But wait.. you can't flush a line filled with Levo. And even if you just detached the blood the Levo line would still be contaminated. So now you have to stop the Levo line. when you stop the levo, the patient becomes hypotensive. If the patient is having a true blood reaction they will be severly hypotensive on top of that. And btw, patients can have blood reactions even if the basic blood group matches.

    So as you can see, its just a very very bad idea to run these two together or with anything at all. You did have an emergency though so I can see why this happened. However, meanwhile you were tending to the number one priority, another nurse should of been helping to add a second PIV immediately. A patient in crisis should never have just 1 PIV.

    Good luck with your new career
  7. 0
    well we tried for another PIV for over an hour and just wasnt going to happen on this pt. but yeah about the bleeding from the JP i heard about 3 different stories from the floor nurse to the code nurse. i think what might have happened after talking with our gen surgeon because i wanted to know the same thing, is the pt was bleeding for a while before the jp was pulled and the jp was clotted off so when they pulled it all the blood in the hip then came out with the pt cont. to bleed. which is why the pt didnt die right away from losing the liter of blood because even thought it looked at if it was immediate it really most likely happened over hours.

    After thinking about it also what i should have done is started a IO access. but we just got the tools for this down in our ER so it completely slipped my mind.
  8. 0
    Hm.. that makes me wonder, we don't see a lot of people that have a decent chance of coding w/o a central already in place, but I have asked about using IO because of the codes you get where they have blown/no/bad access. I guess our policy only allows for ER to us the IO access altho if it's in an emergency, I don't see why it's not used more often.
  9. 0
    What really should have happened is that after 30minutes of trying to get a secong PIV, and the fact that the patient was on pressors, bleeding (no matter over what time period), and had the potential to receive high volumes of product/fluid,.. the resident should have started to put a central line into the patient. I also missed that the patient went in and out of SVT. He/she should be thinking about the potential of the patient remaining in SVT which would necessitate pushes of cardizem etc, and/or a drip started. A lot of bad outcomes can be prevented when you start to anticipate what might happen to the patient and what will be needed. I think the nursing staff did great with what they could do, but definitely, next time push for the doctor to be more pro-active.
  10. 1
    Quote from dhellwege
    recently i had a pt that bleed out an estimated 1000ml of blood after pulling a jp on the floor had no pulse coded her back and sent her to me with a pressure of 50/30. i started an iv and a bolus and levophed as i went down for blood, yes licensed personnel have to get blood at our hospital. when i came back IV was gone. pt started having SVT occasionally but we eventually got an iv and started the levophed. as we cont to attempt to get another line it wasnt going to happen so i called the md and he said ok we can run it in the same line ill be down there to see what we can do about a cent line.

    so i did and it worked. pt did great with both levophed and blood in the same line. so i was wondering what is the exact reasoning for wanting to run these drugs with anything else like i was taught when it apparently works fine.
    You do what you have to do in order to keep the pt. alive.....Forget about all of the stupid protocals and rules that you are trained to follow. There are always exceptions to the rule. Obviously, running blood and Levo in the same line are not optimal; I think we can all agree on this.
    highlandlass1592 likes this.
  11. 0
    Quote from I_See_You_RN
    Levo is compatible with Normal Saline so its not a fool proof rationale. Actually, in my hospital the SICU (where I work) usually puts everything in NS (as long as there isn't a contraindication), while the MICU tends to put everything in D5W. its just culture.

    If you're using a peripheral line and the patient is "coding" i'm guessing that you're running the blood very fast either on a pump or pressure bag. The faster you're running something the greater the potential for the line to extravasate. If that happens with Levo, you might end up with a huge problem. Also, if your infusing through a Y site and Levo was your main line, when you initially start to run the blood very fast you'll be bolusing about 4 inches of Levo into the patient which is bad news if all the patient needed was 5cc/hr of 20/500. In a calm situation you and others might be able to think this through, but in an emergency, that leaves a lot of room for error. I mean if I read your post correctly the original IV site had extravasated by the time you came back with the blood right?

    Also,.. you should never run blood with anything. What if the patient had an infusion reaction to the blood. You would have to stop the blood and flush the line. But wait.. you can't flush a line filled with Levo. And even if you just detached the blood the Levo line would still be contaminated. So now you have to stop the Levo line. when you stop the levo, the patient becomes hypotensive. If the patient is having a true blood reaction they will be severly hypotensive on top of that. And btw, patients can have blood reactions even if the basic blood group matches.

    So as you can see, its just a very very bad idea to run these two together or with anything at all. You did have an emergency though so I can see why this happened. However, meanwhile you were tending to the number one priority, another nurse should of been helping to add a second PIV immediately. A patient in crisis should never have just 1 PIV.

    Good luck with your new career
    Really? What is the rationale behind that?

    What kind of a problem are we talking about? Pt. survives code and lives vs. the LOW probability of losing limb due to extravastation? (After all, you are right there to witness extravasation while coding the pt. right? So you can quickly stop the infusion?)

    So the pt. has no blood pressure and is in SVT, a few extra cc's of Levo is going to kill them? Might be exactly what they needed... aside from volume.

    Realistically, do you really think you will be able to distinguish an ABO incompatibility in the middle of a code for hemorrhagic shock? How are you able to diagnose this? By taking the pts. temperature?


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top